Purpuric erythematous rash
Figure 1. Purpuric erythematous rash on patient’s arm.
A 62-year-old white man with past medical history of ulcerative colitis presented with purpuric rash and abdominal pain that started 4 weeks previously. The abdominal pain was associated with nausea, bloating, episodes of diarrhea, and hematochezia. He stopped taking mesalamine prior to symptom onset. A week earlier, he presented to a local hospital where computed tomography abdomen and pelvis demonstrated mesenteric adenitis, small bowel wall thickening, and edema suggestive of enteritis. He was treated empirically with antibiotics (ceftriaxone and metronidazole), which were stopped because infectious workup turned out negative. He was then transferred to a tertiary care center for higher level of care.
Upon arrival, his abdomen was mildly distended with tenderness on palpation of the left lower quadrant. Notably, there were diffuse scattered purpuric macules and papules in his upper and lower extremities, some with overlying crusts or erosions with black eschars (Figure 1). Laboratory tests showed WBC 11.6×103/MCL, hemoglobin 10.8 g/dL, platelet 225×103/MCL; serum Na 136 mmol/L, K 3.2 mmol/L, chloride 108 mmol/L, CO2 20 mmol/L, BUN 32 mg/dL, creatinine 2.0 mg/dL; and urinalysis positive for blood and protein. Urine sediment showed more than 5-10 RBCs/HPF, mostly non-dysmorphic. ANA and ANCA were negative. Complements C3 and C4 were borderline low (C3 68, normal 88-201 mg/dL; C4 13, normal 16-47 mg/dL).
A skin biopsy performed for the rash showed perivascular infiltrate of lymphocytes along with interstitial infiltrate of eosinophils and neutrophils, most consistent with leukocytoclastic vasculitis. There are immune complex deposits in the vascular walls.
The patient was diagnosed with Henoch-Schonlein purpura (HSP) and started on glucocorticoid steroids. Two weeks later, he followed up in clinic. His rash and renal function both improved significantly, with creatinine down to 1.0 mg/dL.
Submit your diagnosis to see full explanation.
This case was prepared by Yongen Chang, MD, PhD, Assistant Clinical Professor, Division of Nephrology and Hypertension, University of California Irvine.
- Davin JC, Coppo R. Henoch-Schonlein purpura nephritis in children. Nat Rev Nephrol. 2014;10:563-573.
- Calviño J, Romero R, Pintos E, et al. Mesalazine-associated tubulo-interstitial nephritis in inflammatory bowel disease. Clin Nephrol. 1998;49:265-267.
- Fogo AB, Lusco MA, Najafian B. Alpers CE. AJKD Atlas of renal pathology: Cryoglobulinemic glomerulonephritis. Am J Kidney Dis. 2016;67:e5-7.
HSP is a systemic disease involving inflammation of small blood vessels in multiple organs including the skin, gut, joints and kidneys. Patients can present with a purpuric rash, typically in the lower extremities and buttocks, abdominal pain, bloody stools, joint pain, hematuria, proteinuria and/or kidney failure. HSP can affect patients of all ages, but it is more common in young children. In children, the disease course is usually self-limited. However, adult onset HSP is often associated with more severe disease that requires treatment.
Biopsy of skin rash classically shows leukocytoclastic vasculitis with predominantly IgA immune complex deposition in the vascular wall. Similarly, renal biopsy is mainly characterized by glomerular endocapillary and mesangial proliferation with deposition of IgA immune complex (answer D). HSP nephritis and IgA nephropathy are closely related diseases in that they are both caused by aberrantly glycosylated IgA1.1 While most IgA nephropathy patients present with a slowly progressive disease resulting from continuous low-grade IgA immune deposition, HSP nephritis usually presents with acute glomerular inflammation and crescent formation (crescent glomerulonephritis) leading to acute kidney injury.
Answer A represents the underlying pathology for interstitial nephritis. The classic triad for acute interstitial nephritis (AIN) is fever, rash, and acute kidney injury (AKI) with aseptic pyuria. While certain medications such as mesalamine in this case has been associated with AIN2, the patient’s clinical presentation was not consistent with AIN. Notably, the rash in AIN is maculopapular, not purpuric. Answer B is most consistent with pauci-immune vasculitis. Answer C represents membranoproliferative glomerulonephritis (MPGN) caused by mixed cryoglobulinemia. Pauci-immune vasculitis and mixed cryoglobulinemia can both lead to skin lesions due to leukocytoclastic vasculitis. The underlying pathology, however, is different from HSP nephritis in that there is a lack of immune deposits in the glomeruli or the vasculature. Instead, pauci-immune vasculitis is characterized by necrotizing lesions in the vascular wall while MPGN with cryoglobulinemia is characterized by subendothelial deposits with short, curvy organized fibrillary substructure.3 Answer E represents the underlying pathology for acute tubular necrosis (ATN). While ATN is a possible etiology for the patient’s AKI, this patient presented with hematuria, proteinuria and rash that are not part of the clinical picture of ATN.